Category Archives: Laboratory Testing

Hi, I am 21 and male. I have taken blood test a few days ago. In chemistry part of the test result, rate of Urea was 53 mg/dl and Creatinine was 1.25 mg/dl. Are these two parameters normal or not ? It might be necessary to mention that I have used about 25 pain killer pills (Ibuprofen) for two weeks, two months ago since my teeth pain. Thank you.

These test results would be abnormal for a 21 year old male. I suggest that you stop the Ibuprofen, make sure you are well hydrated and consult with your physician. Advertisements

Posted in Ask the Doctor, Kidney-Related Health Questions, Laboratory Testing

My husband was diagnosed with polycystic kidney and a GBM antibody 2 years ago, which put him in end stage renal failure. This came out of the blue. He is now in peritoneal dialysis. He has afib like his mother did and we watch his blood pressure for any complications too. After a recent stress test, followed by an echo and an angiogram, his heart is now pumping at 25-30%. Our heart Doctor is trying medication to see if it can help the heart pump better and so every month, we go and if b/p #’s are ok, then he ups the medication. He’s been doing this going into month 5. This last time, the extra 1/2 milligram twice daily, dropped his b/p to 90/65 more than once. It was like this for a couple of days. I immediately called our doctor and informed him I wasn’t going to give him the extra pill; which the doctor was fine with. Our doctor is going to do an echo to see if his heart is pumping better and if not, then he’ll get a defibrillator. I feel the longer we wait, he’s just getting weaker. Should the doctor keep on trying to up the meds or is 4-5 months enough since the medicine keeps on messing with his blood pressure?

The question that you ask is a cardiology question.  In my experience, the cardiologists try to increase the beta blocker (usually a drug called carvedilol) up to maximally tolerated doses.  This is standard treatment for patients with reduced ejection fraction … Continue reading

Posted in Ask the Doctor, Chronic Kidney Disease, GFR, Kidney-Related Health Questions, Laboratory Testing, Medication and Kidney Disease, Medication and Kidney Function, Symptoms and Side Effects, Treatments

My friend is in the hospital because of blood infection from dialysis about 2 weeks ago. They have tried more dialysis but his blood pressure drops and at risk for heart failure. He has been in ICU then a “hospice” type situation. Doctors say there is nothing more they can do for him. He is in a developing country without the same advancements as the States. They say his heart can’t handle a flight to the US. Your opinion?

I cannot make such as assessment without examining the patient in question.  A patient with kidney failure and low blood pressure can be very difficult to offer any services.  I suggest that you continue to listen to the physicians who … Continue reading

Posted in Ask the Doctor, Dialysis, Kidney Failure, Kidney-Related Health Questions, Laboratory Testing, Nephrologist, Symptoms and Side Effects, Treatments

I am having a heart pain seriously and am unable to breathe well. I want to know what may cause it? My own thinking is that or my kidney is bad or my heart was broken.

I recommend that you consult with your physician.  I am unable to make any specific diagnosis based on the information that you present.  Chest pain must be seen and evaluated by your physician.  I am unable to recommend any therapy … Continue reading

Posted in Ask the Doctor, Chronic Kidney Disease, Kidney-Related Health Questions, Laboratory Testing, Symptoms and Side Effects

Hi! How are you? Am from Pakistan. My father has kidney infection. His creatinine report is 15.87. I want to know about this? How we reduce creatinine of our father? Please give me some advice.

I am unable to make a specific diagnosis based on the information that you present.  Your father appears to have advanced kidney disease.  I am unable to offer any further suggestions.  You will need to consult with a nephrologist or … Continue reading

Posted in Ask the Doctor, Blood/Urine Testing For Kidney Disease, Chronic Kidney Disease, Kidney-Related Health Questions, Laboratory Testing, Serum Creatinine, Symptoms and Side Effects, Treatments

I have severe headaches from several concussions and a recent accident. Was prescribed Topamax which seems to help. This January I was hospitalized with a sepsis infection which caused kidney failure and was diagnosed with stage 3 kidney disease. Will the topamax cause further damage to the kidneys or is there another medicine that would be better suited? The headaches are unbearable that cause nausea and very draining of energy.

Topamax (topiramate) is a medication that causes changes in kidney function that could lead to an accumulation of acid in the body and also could cause kidney stones.  It does not do so in every person and it is somewhat … Continue reading

Posted in Acute Kidney Injury, Ask the Doctor, Blood/Urine Testing For Kidney Disease, Chronic Kidney Disease, Kidney Failure, Kidney-Related Health Questions, Laboratory Testing, Medication and Kidney Disease, Medication and Kidney Function, Symptoms and Side Effects, Treatments

My grandfather is having level 4 kidney failure. He has been asked to have dialysis. But he has become very weak ..can he take dialysis?

I am unable to comment on treatment without performing a complete history and physical examination.  I suggest that you discuss your concerns with your grandfather’s nephrologist for an assessment of his prognosis with and without dialysis.  

Posted in Ask the Doctor, Dialysis, Kidney-Related Health Questions, Laboratory Testing, Symptoms and Side Effects, Treatments

As a result of cancer side effects, I’ve had a creatinine level of 2.9 for about the last couple of years. My latest creatinine level went down to 2.5. I haven’t had a creatinine level of 2.5 in more than a couple of years. What does this mean? Does this mean my creatinine level will keep going down? As a result both my GFR and eGFR are increasing with increased function too.

A single laboratory report is difficult to comment on.  A single report that is out of line with prior results could be laboratory variation or laboratory error.  If there is a trend toward decreasing creatinine over time, then this may … Continue reading

Posted in Ask the Doctor, Blood/Urine Testing For Kidney Disease, Chronic Kidney Disease, GFR, Kidney-Related Health Questions, Laboratory Testing, Symptoms and Side Effects

My husband is 73 years old who was diagnosed with kidney failure due to lithium for at least 10 years. For the past 6 years, his creatinine been going up and down between 3.3 to 4.9 from stage 3 to stage 5. Urea level from 45 to 63 with no symptoms of a kidney failure at all. He goes for blood work every 3 months. Overall, the blood work result its almost the same. The only thing that changes is the GFR stage 3 -5 CREATININE AND UREA. Every time he is schedule for the Fistula (usually when his creatinine 4.7 ,4.4 and 4.9 ), 3 times so far since 2016, his creatinine goes down and he changes his mind on doing the fistula. His surgeon thinks that he should wait because he is blood work is stable. Last month his creatinine was 4.9 another surgeon said its time for the Fistula. Now is 4.3, he cancelled the surgery. Does not have blood pressure, no diabetes, not obese, and walks 1/3 of a mile. No heart trouble. I want your intake on his situation?

It appears your husband has different degrees of kidney function from time to time.  If he has lithium induced disease, this may have many causes including bladder disease and dehydration related to his frequent thirst and frequent urination.  If your … Continue reading

Posted in Ask the Doctor, Chronic Kidney Disease, Dialysis, GFR, Kidney-Related Health Questions, Laboratory Testing, Symptoms and Side Effects, Transplantation, Treatments

What can be the side effects of using NSAID one tablet once a month over the years? One tablet of NSAID user over the years once a month?

A single tablet of non-steroidal anti-inflammatory drug (NSAID) is unlikely to cause any particular problem, although some individuals may be very sensitive to the drug and a single dose can cause major problems.  The NSAID takes the defensive mechanisms away … Continue reading

Posted in Ask the Doctor, Chronic Kidney Disease, Kidney-Related Health Questions, Laboratory Testing, Medication and Kidney Disease, Medication and Kidney Function, Treatments